Alert archive / West Virginia / Flash Flood Watches in 2021

Flash Flood Watch 2, NWS Pittsburgh, PA

June 11, 20215 counties in West Virginia

NWS Pittsburgh, PA issued this flash flood watch at Jun 11, 2021, 3:23 AM EDT for 5 counties in West Virginia. It took effect at Jun 11, 2021, 6:00 AM EDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Jun 11, 2021, 3:23 AM EDT (07:23 UTC)
In effect from
Jun 11, 2021, 6:00 AM EDT
Expired
Jun 11, 2021, 6:42 PM EDT
In force
13 hr
Issued by
NWS Pittsburgh, PA
Flood severity
None

Counties Marion County, WV, Monongalia County, WV, Preston County, WV, Tucker County, WV, Wetzel County, WV

The radar

The Pittsburgh radar (KPBZ), 120 km from the middle of the area, began a volume at 07:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 7.4 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2021-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2021-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1003 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

351 
WGUS61 KPBZ 110723
FFAPBZ

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Pittsburgh PA
323 AM EDT Fri Jun 11 2021

WVZ012-021-509>514-111600-
/O.NEW.KPBZ.FF.A.0002.210611T1000Z-210612T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wetzel-Marion-Monongalia-Ridges of Eastern Monongalia and
Northwestern Preston-Preston-Eastern Preston-Western Tucker-
Eastern Tucker-
Including the cities of Rowlesburg, Kingwood, Thomas, Saint
George, Coopers Rock, New Martinsville, Terra Alta, Parsons,
Fairmont, Davis, Bruceton Mills, Canaan Valley, Hendricks,
Hazelton, and Morgantown
323 AM EDT Fri Jun 11 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Pittsburgh has issued a

* Flash Flood Watch for A portion of northern West Virginia, 
  including the following areas, Eastern Preston, Eastern Tucker, 
  Marion, Monongalia, Preston, Ridges of Eastern Monongalia and 
  Northwestern Preston, Western Tucker and Wetzel.

* Through this evening.

* Showers and thunderstorms could produce rainfall heavy enough to 
  cause flash flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$
2 follow-up statements
848 
WGUS61 KPBZ 111524
FFAPBZ

Flood Watch
National Weather Service Pittsburgh PA
1124 AM EDT Fri Jun 11 2021

WVZ012-021-509>514-120400-
/O.CON.KPBZ.FF.A.0002.000000T0000Z-210612T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
Including the cities of New Martinsville, Fairmont, Morgantown, 
Coopers Rock, Kingwood, Bruceton Mills, Terra Alta, Rowlesburg, 
Hazelton, Parsons, Hendricks, Saint George, Davis, Thomas, 
and Canaan Valley
1124 AM EDT Fri Jun 11 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

The Flash Flood Watch continues for

* A portion of northern West Virginia, including the following 
  areas, Eastern Preston, Eastern Tucker, Marion, Monongalia, 
  Preston, Ridges of Eastern Monongalia and Northwestern 
  Preston, Western Tucker, and Wetzel. 

* Through this evening

* Showers and thunderstorms could produce rainfall heavy enough to
  cause flash flooding. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
926 
WGUS61 KPBZ 112242
FFAPBZ

Flood Watch
National Weather Service Pittsburgh PA
642 PM EDT Fri Jun 11 2021


WVZ012-021-509>514-112345-
/O.CAN.KPBZ.FF.A.0002.000000T0000Z-210612T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
Including the cities of New Martinsville, Fairmont, Morgantown, 
Coopers Rock, Kingwood, Bruceton Mills, Terra Alta, Rowlesburg, 
Hazelton, Parsons, Hendricks, Saint George, Davis, Thomas, 
and Canaan Valley
642 PM EDT Fri Jun 11 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for a portion of northern West Virginia has
been cancelled.

Although rain continues for portions of northern West Virginia,
rainfall rates are diminished and flash flooding is no longer
expected.

Remaining areas of high water will recede through the evening, so
continue to heed any road closures. 

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood watch went out at Jun 11, 12:05 AM EDT, 3 hours 18 minutes earlier.

Area forecast discussion, Jun 11, 12:05 AM EDT, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1205 AM EDT Fri Jun 11 2021

.SYNOPSIS...
Warm and humid conditions will lead to scattered showers and
thunderstorms through Friday. Brief dry weather is expected
Saturday under weak high pressure.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Showers have decreased in coverage with waning instability.
Isolated/scattered showers will still be possible overnight with the
area in close proximity to an upper low, and plenty of moisture in
place. Overnight lows are expected to be around 10 degrees above
average.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH SATURDAY NIGHT/...
The meandering upper low will slowly trek east Friday as it attempts
to merge with a more northern-stream trough. Closer proximity to the
low center will create additional areas of lift, aiding another
round of scattered showers and thunderstorms. A decrease of
insolation will limit instability (and keep daytime highs closer to
seasonal averages), but localized flash flooding will remain possible
thanks to deep moisture and slow storm motion.

A shift to weak NW flow will develop into Saturday as the upper low
moves east of the Ohio River Valley. Brief ridging and sfc high
pressure will limit aftn convection and be mostly driven by daytime
heating as highs return to above seasonal averages. However, chances
will increase during the evening with the approach of a weak
shortwave.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Shower chances should continue Sunday morning as the trough/sfc cold
front complete passage. A longwave trough is then expected to
persist across the Eastern CONUS through mid week. A few isolated
showers are possible as shortwaves cross through the main trough. Dry
and cooler weather is expected by mid week as sfc high pressure
builds under the trough.

&&

.AVIATION /04Z FRIDAY THROUGH TUESDAY/...
An upper low may help additional showers develop mainly south of
KPIT through Friday morning. Light wind and a moist boundary layer
reinforced by daytime rainfall will again create MVFR/IFR stratus and
patchy fog Friday morning.

Convection will renew through the day Friday due to diurnal heating
and upper support, favoring eastern OH into northern WV. Limited
instability will keep probability of thunderstorms too low for
mention for most terminals. Restriction improvements will be slow
and mainly driven by diurnal heating as abundant moisture remains in
place.

.Outlook...
Restrictions may linger into Saturday morning until drier air moves
into the region behind a weak front. A series of shortwaves in
developing NW flow may provide additional periods of precipitation
chances and restrictions into early next week.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Jun 10, 5:49 PM EDT, 9 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
549 PM EDT Thu Jun 10 2021

OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-073>076-
WVZ001>004-012-021-509>514-112200-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Beaver-Allegheny-Washington-
Greene-Westmoreland-Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
549 PM EDT Thu Jun 10 2021

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, northern West Virginia and the
northern panhandle of West Virginia.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Slow moving showers and thunderstorms may create localized flash
flooding in urband or poor drainage areas Friday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ007>009-013>016-022-023-112200-
Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Armstrong-
Indiana-
549 PM EDT Thu Jun 10 2021

This Hazardous Weather Outlook is for northwest Pennsylvania,
southwest Pennsylvania and western Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jun 10, 10:29 PM EDT, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1029 PM EDT THU JUN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1001 PM     HEAVY RAIN       BARRACKVILLE            39.50N  80.17W
06/10/2021  E3.50 INCH       MARION             WV   BROADCAST MEDIA

&&

EVENT NUMBER PBZ2101602

07
Local storm report, Jun 10, 10:33 PM EDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1033 PM EDT THU JUN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HEAVY RAIN       BAXTER                  39.54N  80.14W
06/10/2021  E5.00 INCH       MARION             WV   BROADCAST MEDIA

&&

EVENT NUMBER PBZ2101603

07
Local storm report, Jun 10, 10:39 PM EDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1039 PM EDT THU JUN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      RIVESVILLE              39.53N  80.12W
06/10/2021                   MARION             WV   BROADCAST MEDIA

            HAWKINBERRY HOLLOW AREA WATER FLOWING OVER ROADS.

&&

EVENT NUMBER PBZ2101604

07
Local storm report, Jun 10, 11:12 PM EDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1112 PM EDT THU JUN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HEAVY RAIN       BELLVIEW                39.50N  80.13W
06/10/2021  E6.10 INCH       MARION             WV   BROADCAST MEDIA

            FELL OVER 2.5 HOURS.

&&

EVENT NUMBER PBZ2101605

07

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 8:34 PM EDTAreal Flood AdvisoryPBZMarion116 min
Jun 11, 5:26 AM EDTAreal Flood AdvisoryPBZMarshall, Wetzel3 hr
Jun 11, 6:37 AM EDTAreal Flood AdvisoryPBZMarshall, Monongalia, Wetzel3 hr
Jun 11, 3:22 PM EDTAreal Flood AdvisoryPBZMarion3 hr
Jun 11, 3:51 PM EDTFlash Flood WarningPBZMarion114 min

Nearby

Flash Flood Watches in West Virginia, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.